Year : 2011 | Volume
: 53 | Issue : 2 | Page : 152--153
Clozapine induced eosinophilia
Pradipta Majumder, RK Chadda, P Goyal, A Mittal, Nand Kumar
Department of Psychiatry, All India Institute of Medical Sciences, New Delhi, India
R. N0. 4096, Teaching Block, 4th Floor, Department of Psychiatry, All India Institute of Medical Sciences (AIIMS), Ansari Nagar, New Delhi - 110 029
Clozapine is associated with a number of side effects and careful monitoring of them is a very important aspect of management of the patients receiving the same. Common side effects of clozapine are sedation, sialorrhoea, weight gain etc. Rarely clozapine is also associated with eosinophilia. Here we present a case of schizoaffective disorder who was receiving clozapine and developed eosinophilia during the initial weeks of treatment with clozapine which came down to baseline after a few weeks of continuation of therapy. Although there are reports of eosinophilia developing in course of treatment with clozapine among patients suffering from schizophrenia but this may be the first case of eosinophilia associated with clozapine use in case of schizoaffective disorder.
|How to cite this article:|
Majumder P, Chadda R K, Goyal P, Mittal A, Kumar N. Clozapine induced eosinophilia.Indian J Psychiatry 2011;53:152-153
|How to cite this URL:|
Majumder P, Chadda R K, Goyal P, Mittal A, Kumar N. Clozapine induced eosinophilia. Indian J Psychiatry [serial online] 2011 [cited 2020 Oct 1 ];53:152-153
Available from: http://www.indianjpsychiatry.org/text.asp?2011/53/2/152/82546
Clozapine has been in use in India since 1995. Common side effects of clozapine are sedation, sialorrhoea, and weight gain. Eosinophilia has been reported as an uncommon side effect of clozapine and is seen in around 1% in clozapine-treated patients  , mostly with a transient course and spontaneous remission. In a series of 2404 patients on clozapine, mild eosinophilia was seen in 2.2% of the patients.  It is generally a benign event and resolves on its own, though in a few cases it has been reported to be a predictor of subsequent neutropenia,  eosinophilic colitis,  pancreatitis and also myocarditis.  Here we report a case of eosinophilia which developed during the 3 rd week of initiation of clozapine and remitted without any specific intervention.
Mr. L, a 32-year-old male, was admitted on 4 July 2009 with us, following a recent exacerbation of his schizoaffective disorder. Due to poor response to other antipsychotics, he was put on clozapine. In addition, he was also on divalproex sodium as a mood stabiliser. His leucocyte count prior to the initiation of clozapine was 7900/mm 3 , which remained within the reference range for the initial 2 weeks. However, on day 21 of initiation of clozapine, the total leukocyte count of the patient was found to be 12,000/mm 3 (eosinophil count 15%), which further increased to 16,000/mm 3 , with the eosinophil count ranging from 15 to 35% of total leucocyte count (TLC). During the ward course over 6 weeks, except for hypersedation and increased salivation no other significant side effects were noticed.
Subsequently, the patient was thoroughly assessed from medical point of view to find out the aetiology of eosinophilia. The patient did not have any abnormal blood cells in the peripheral blood smear. Stool for ova or parasite cyst on consecutive 3 days, chest X-ray and computerised tomography (CT) scan of thorax did not reveal any pathology.
The patient was continued on clozapine and divalproex sodium and with these he showed gradual improvement at his symptoms. The eosinophil count also came down to normal limit during the 6th week of initiation of clozapine therapy.
The drug induced eosinophilia has been defined as >600/mm 3 eosinophil count in peripheral blood smear and hypereosinophilia as with a count of more than 1500 eosinophils/mm 3 of blood.  In the present case, the baseline blood count was within normal range. After about 3 weeks of initiation of clozapine, the WBC count of the patient reached 12,000/mm 3 and then further increased to 16,000/mm 3 after another 2 weeks. The differential eosinophil count increased from 15 to 35% during this time. The resolution of eosinophilia even with continuation of clozapine and without any specific treatment supports the view that it is often self-limiting in nature. This report may be the first case report of clozapine induced eosinophilia developing in a case of schizoaffective disorder.
|1||Marder. Second Generation Antipsychotics. In Sadock BJ, Sadock VA. Kaplan & Sadock's Comprehensive Textbook of Psychiatry. 9 th Ed. Wolters Kluwer Lippincott Williams & Wilkins, 2009; 3206-3241.|
|2||Deliliers GL. Blood dyscrasias in clozapine-treated patients in Italy. Haematologica 2000; 85:233-237|
|3||Hummer M, Sperner-Unterweger B, Kemmler G, Falk M, Kurz M, Oberbauer H, et al. Does eosinophilia predict clozapine induced neutropenia? Psychopharmacology (Berl) 1996;124:201-4. |
|4||Karmacharya R, Mino M, Pirl WF. Clozapine-induced eosinophilic colitis. Am J Psychiatry 2005;162:1386-7. |
|5||Zipris P, Melamed Y, Weizman A, Bleich A. Clozapine-induced eosinophilia and switch to quetiapine in a patient with chronic schizophrenia with suicidal tendencies. Isr J Psychiatry Relat Sci 2007;44:54-6.0|